Virginia, 2003

High Wind in Virginia, November 12 to 14, 2003

November 12 to 14, 2003 · NWS RNK · 20 events in 19 counties and zones

In Patrick County, trees were toppled onto power lines. In Grayson County, the roof was blown off of a building.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A non-thunderstorm high wind event from late on the 12th to the early morning hours on the14th knocked down trees and power lines in portions of Franklin County and knocked down trees across Patrick, Carroll, Grayson, Bedford, Botetourt, Craig, Smyth, Roanoke, Montgomery, Bland, Tazewell, and Amherst Counties, as well as in Lexington, Rural Retreat, Laurel Fork, Willis, and 2 miles east of Covington.In Patrick County, trees were toppled onto power lines. In Grayson County, the roof was blown off of a building. In Roanoke County, winds downed a large tree limb which damaged a vehicle. In Floyd County, wind blew out a window at a business.A wind gust of 60 mph was measured at Hot Springs Airport in Bath County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 12, 3:10 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 12, 3:10 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
ISSUED BY NWS RALEIGH, NC
310 PM EST WED NOV 12 2003

MAIN CONCERNS WITH THIS PACKAGE ARE THE WINDS THROUGH FRI AND RISK
OF SNOW ACCUMULATION LATE TONIGHT THROUGH THU EVENING ON THE WESTERN
SLOPES. HIGH WIND WARNINGS/ADVISORIES WILL BE CONTINUED AS THEY ARE.
WILL JACK UP TOTAL SNOW ACCUMULATIONS TO 1-2 INCHES IN UPSLOPE AREAS.

TONIGHT: FRONTAL PRECIP BAND SHOULD BE LARGELY OUT OF THE CWA BY
SHORTLY AFTER MIDNIGHT. WILL HAVE LIKELY POPS NORTHWEST HALF OF AREA
THROUGH EVENING WITH CHANCE ELSEWHERE... TAPERING TO CHANCE FAR NW
AND SLIGHT CHANCE ELSEWHERE AFTER MIDNIGHT. THIS CLOSELY FOLLOWS THE
MESOETA PRECIP WHICH HAS BEEN DOING WELL SO FAR TODAY. H8 TEMPS DROP
BELOW ZERO LATE TONIGHT & WILL CHANCE THE PTYPE TO SNOW SHOWER
CHANCES LATE IN THE FAR NW. SUBSIDENCE KICKS IN BEHIND THE FRONT
TOWARD MIDNIGHT WHICH WILL HELP MIX DOWN THE STRONG WINDS ALOFT...
WITH 55+ KTS INDICATED BY THE ETA AT 850 MB 12Z THU. CURRENT LOWS
LOOK FINE AND ARE CLOSE TO MODEL MOS CONSENSUS.

THU INTO FRI: BLUSTERY CONDITIONS CONTINUE WITH H8 NW WINDS HOLDING
AROUND 35-45 KT THROUGH THU NIGHT FOLLOWED BY SOME WEAKENING FOR
FRI. HOWEVER STRONG SUBSIDENCE PERSISTS EARLY FRI... AND GRADIENT
WINDS REMAIN > 30 KT AT H8 BEFORE SHORTWAVE RIDGING BUILDS IN
ALOFT... SO MAY NEED TO EXTEND A WIND ADVISORY INTO FRI MORNING IN
LATER ISSUANCES. HAVE EXTENDED A SMALL CHANCE OF SNOW SHOWERS IN THE
WV COUNTIES THROUGH THU... THEN JUST FOR WESTERN GREENBRIER CO THU
NIGHT. CURRENT TEMPS LOOK GOOD WITH ONLY MINOR ADJUSTMENTS.

SAT THROUGH WED: QUIET SAT/SUN WITH SHORTWAVE RIDGING ALOFT AND HIGH
PRESSURE BUILDING ACROSS THE AREA WITH HIGHS IN THE UPPER 40S AND
50S. SOUTHWEST FLOW TAKES OVER ALOFT MON WITH RETURN FLOW FROM THE
GULF ON THE BACK SIDE OF THE DEPARTING HIGH. THE GFS SHOWS A RATHER
VIGOROUS VORT MAX KICKING TOWARD THE AREA TUE MAKING THE INCOMING
TROUGH NEGATIVELY TILTED. IT ALSO INDICATES A POTENTIAL DUAL JET
STRUCTURE WITH STRONG SUBTROPICAL AND POLAR JETS JUXTAPOSED IN A WAY
THAT MAY CAUSE PROBLEMS. HAVE THUS ADDED ISOLATED THUNDER TO THE
EXISTING RAIN CHANCES LATE MON THROUGH TUE NIGHT. WILL KEEP WED DRY
BUT MAY NEED SCATTERED SNOW SHOWERS IN WRN GREENBRIER IN LATER
FORECASTS.

.RNK WATCHES/WARNINGS/ADVISORIES...

.NC...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR
NCZ001>003-018-019.  WIND ADVISORY LATE TONIGHT THROUGH THURSDAY
NIGHT FOR NCZ004>006-020.

.VA...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR
VAZ009>020-022>024-032>035. WIND ADVISORY LATE TONIGHT THROUGH
THURSDAY NIGHT FOR VAZ007-043>047-058-059.

.WV...WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
WVZ042>045.
&&

GIH/ WFO RAH
Hazardous weather outlook, Nov 12, 4:17 AM EST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-131100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA-
BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SMYTH VA-SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-
417 AM EST WED NOV 12 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT.
SUSTAINED WESTERLY WINDS BEHIND THIS FRONT ARE EXPECTED TO INCREASE TO
BETWEEN 25 AND 45 MPH LATE TONIGHT THROUGH THURSDAY. WIND GUSTS OF 50
TO 60 MPH ARE LIKELY ACROSS THE HIGHER ELEVATIONS ESPECIALLY ALONG AND
WEST OF THE BLUE RIDGE. PLEASE SEE THE LATEST NON PRECIPITATION WARNING
PRODUCT...WBCNPWRNK FOR THE LATEST INFORMATION ON THIS DEVELOPING HIGH
WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-131100-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SUMMERS WV-TAZEWELL VA-
YADKIN NC-
417 AM EST WED NOV 12 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

WINDS BEHIND A COLD FRONT WILL INCREASE TO 15 TO 30 MPH LATE TONIGHT
AND THURSDAY. WIND GUSTS TO 50 MPH ARE POSSIBLE. PLEASE SEE THE LATEST
SPECIAL WEATHER STATEMENT PRODUCT...WBCSPSRNK REGARDING THIS DEVELOPING
WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 12, 6:40 PM EST, 2 hours 35 minutes before
WVZ042-043-045-130040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EST WED NOV 12 2003

...THUNDERSTORMS WILL BRING STRONG WINDS...

A LINE OF SHOWERS...WITH A FEW THUNDERSTORMS WILL WORK INTO SOUTHEAST
WEST VIRGINIA THROUGH 745 PM. THE THUNDERSTORMS ARE GOING TO CREATE
WIND GUSTS UP TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS. RAIN
WILL BE HEAVY AS WELL...WITH UP TO ONE AND A HALF INCHES POSSIBLE.
SOME LOCATIONS THAT WILL EXPERIENCE THE STRONG WINDS INCLUDE...
TROUT...HINTON...ELLISON...AND CAMP CREEK. SEEK SHELTER INSIDE A
STURDY BUILDING IF YOU LIVE IN THESE AREAS...AND STAY AWAY FROM
WINDOWS. PONDING OF WATER ON THE ROADS WILL ALSO OCCUR...LEADING TO
A HYDROPLANING HAZARD.

WHP
Special weather statement, Nov 12, 7:34 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EST WED NOV 12 2003

VAZ009>014-018>020-022>024-WVZ044-130125-
ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-
MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SMYTH VA-
WYTHE VA-
734 PM EST WED NOV 12 2003

A LINE OF MODERATE TO HEAVY RAINSHOWERS...WITH ISOLATED THUNDERSTORMS
WILL CONTINUE TO DROP SOUTHEAST IN THE REGION THROUGH 8:30 PM. EXPECT
WIND GUSTS TO 50 MPH WITH THE PASSAGE OF THESE STORMS.
Local storm report, Nov 12, 7:56 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT WED NOV 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    COUNTY WIDE               VA   WIND DAMAGE
11/12/03   TAZEWELL                       A FEW TREES DOWN
                                          THROUGHOUT THE COUNTY.
                                          REPORTED BY TAZEWELL
                                          SHERIFFS OFFICE.
Special weather statement, Nov 12, 8:05 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EST WED NOV 12 2003

VAZ045>047-130157-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
805 PM EST WED NOV 12 2003

A LINE OF MODERATE TO HEAVY RAINSHOWERS...WITH ISOLATED THUNDERSTORMS
WILL CONTINUE TO DROP SOUTHEAST IN THE REGION THROUGH 9:00 PM. THE
SHOWERS ARE EXPECTED TO MOVE THROUGH THE BEDFORD  AND AMHERST AREAS
BETWEEN 8:15 AND 8:30 PM. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED
WITH THE PASSAGE OF THESE SHOWERS AND STORMS.
Special weather statement, Nov 12, 8:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EST WED NOV 12 2003

VAZ032-033-043>047-130243-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-FRANKLIN VA-HENRY VA-
PATRICK VA-PITTSYLVANIA VA-
847 PM EST WED NOV 12 2003

A LINE OF HEAVY RAINSHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
DROPPING SOUTHEAST IN THE REGION. THE LINE IS EXPECTED TO REACH THE
ALTAVISTA...PITTSVILLE...SYDNORSVILLE AND MARTINSVILLE AREAS BETWEEN
9:00 AND 9:30 PM. EXPECT WIND GUSTS UP TO 50 MPH WITH THE PASSAGE OF
THESE STORMS AS WELL AS A BRIEF HEAVY DOWNPOUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Tazewell

When
November 12, 9:15 PM EST to November 13, 5:00 AM EST
Where
Tazewell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

High Wind, Bath

When
November 13, 4:20 AM EST
Where
Bath forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
UNKNOWN
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Rockbridge

When
November 13, 6:00 AM EST to 7:00 AM EST
Where
Rockbridge forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

High Wind, Botetourt

When
November 13, 6:00 AM EST to 7:00 AM EST
Where
Botetourt forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
November 13, 6:00 AM EST to 7:00 AM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High Wind, Craig

When
November 13, 6:00 AM EST to 7:00 AM EST
Where
Craig forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High Wind, Smyth

When
November 13, 6:00 AM EST to 7:00 AM EST
Where
Smyth forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

High Wind, Roanoke

When
November 13, 6:30 AM EST to 7:30 AM EST
Where
Roanoke forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
November 13, 6:30 AM EST to 7:30 AM EST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High Wind, Bland

When
November 13, 6:30 AM EST to 7:30 AM EST
Where
Bland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

High Wind, Carroll

When
November 13, 6:30 AM EST to 7:30 AM EST
Where
Carroll forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Wythe

When
November 13, 6:30 AM EST to 7:30 AM EST
Where
Wythe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

High Wind, Bedford

When
November 13, 7:00 AM EST to 7:30 AM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
November 13, 7:00 AM EST to 8:00 AM EST
Where
Alleghany forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

High Wind, Floyd

When
November 13, 7:00 AM EST to 8:00 AM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High Wind, Amherst

When
November 13, 7:30 AM EST to 8:30 AM EST
Where
Amherst forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

High Wind, Grayson

When
November 13, 12:00 PM EST
Where
Grayson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High Wind, Franklin

When
November 13, 7:00 PM EST to 9:00 PM EST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High Wind, Patrick

When
November 13, 8:00 PM EST to 10:00 PM EST
Where
Patrick forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High Wind, Carroll

When
November 14, 3:00 AM EST to 4:00 AM EST
Where
Carroll forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328787, 5328647, 5328648, 5328649, 5328650, 5328651, 5328652, 5328653, 5328654, 5328655, 5328656, 5328657, 5328643, 5328658, 5328659, 5328660, 5328788, 5328644, 5328645, 5328646.